Carl Henon had just graduated from high school when one morning his mother, Misty Fetko, went to wake him.
"Immediately, I knew something was wrong," she said. "I called 911 and I started CPR and I was just -- I was basically screaming."
Henon never woke up. He had overdosed on Robitussin cough syrup.
While kids have been drinking cough syrup to get high for years, the medical community says it has never been this popular. What's more, it is legal, cheap and easy to obtain.
Henon and his friends had been drinking Robitussin regularly to get high. Fetko had warned him about illegal drugs, but had never considered cough syrup.
"I was devastated," Fetko said. "I was angry because I felt that … I was so closely involved in his life, and I was looking for signs of drug abuse, and I didn't see them."
The number of young people abusing and dying from cold medicine is on the rise. Some crave an ingredient in the medicine called dextromethorphan, or DXM, that causes hallucinations.
Law enforcement officials are campaigning for drug stores to start asking for identification when selling products containing DXM to young people. The drug store chain Walgreen already has started doing so.
But according to a study by the Partnership for a Drug-Free America, one of 11 U.S. teenagers has abused cough medication.
"One of the things we've learned," said Steve Pasierb, president and chief executive officer of the Partnership for a Drug-Free America, "is what was really a fringe behavior -- drinking cough medicine to get that buzz -- has kind of gone mainstream, if you will, largely aided by the Internet."
Called "triple c," "doing skittles" or "robotripping," there are a number of Web sites that give young people advice on how to mix the cold medicines to get the biggest high.
James Maze used to drink up to five bottles of cough syrup a day. He said with more than a hundred over-the-counter cough medicines available, it was easy to get hooked.
"I could walk into the corner store, the corner quickie mart or whatever, and buy four bottles of Nyquil," he said. "Who's gonna say anything to me?"
U.S. poison control centers log nearly 4,000 calls related to abuse of cough medicine a year.
But there are things a parent can do:
Be on the lookout for slurred speech and dilated pupils.
Take note of empty bottles around the house when it's not the "cold and flu" season.
Henon's mother found the empty bottles, but didn't know what it meant. Today, she struggles to keep her son's memory alive.
"I feel that other parents need to know what to look for," she said, "that it is an issue, that it is being abused."
ABC News' Gigi Stone originally reported this story for "World News Tonight."